Missouri, 2013

Flash Flooding and Flooding in Missouri, December 21 to 23, 2013

December 21 to 23, 2013 · NWS PAH · 14 events in 9 counties and zones

A slow-moving cold front passed across the region between the 20th and 22nd. Several upper level disturbances moved north-northeast along the front, touching off numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$154,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving cold front passed across the region between the 20th and 22nd. Several upper level disturbances moved north-northeast along the front, touching off numerous showers and thunderstorms. The ground was already moist from snowmelt in the wake of the early December winter storm. On the 21st, a strong negatively tilted shortwave at 500 mb ejected northeast from the southern Plains, providing strong forcing for ascent. Widespread heavy rain and thunderstorms surged northeast in association with the strengthening surface low that tracked across western Tennessee and Kentucky. Storm total rainfall amounts ranged mostly from 4 to 9 inches, with the highest amounts from Sikeston south along the Mississippi River. Ditches and creeks quickly spilled out onto roadways and into nearby fields. There were numerous road closures and water rescues as waters continued to rise. Minor flooding occurred along the Black and St. Francis Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 21, 5:34 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 21, 5:34 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
534 AM CST Sat Dec 21 2013

.UPDATE...
ISSUED AT 534 AM CST SAT DEC 21 2013

Updated for aviation forecast discussion.

&&

.SHORT TERM...(Today through Monday night)
ISSUED AT 337 AM CST SAT DEC 21 2013

Plenty to talk about in the next 24-30 hours so will try and be
as concise as possible without leaving material information out.

Southerly flow for the past couple of days has advected deep
moisture across the region. In the meantime a NE-SW oriented frontal
boundary has stalled halfway across our CWA. The combination of warm
air advection, isentropic upglide, and upper level impulses has
caused elevated showers and thunderstorms to develop over the area.
For the most part this scenario will remain the same today, except
that with time a sharp h5 low/wave will become negatively tilted as
it ejects northeast from west central Texas around midday today to
the Great Lakes region around sunrise Sunday.

The passage of this feature just to our north and west is expected
to induce a surface low on the front that is forecast to track
northeast across our CWA late this afternoon and evening. The
surface low will eventually pull/push the previously stalled frontal
boundary across our CWA late tonight.

The passage of the surface and upper lows and front will greatly
enhance lift, instability, and shear across the area, especially
from mid afternoon through midnight. As a result, not only will
heavy rainfall be an issue during this period, but also the
potential for thunderstorms to become severe with damaging winds and
a few tornadoes, some possibly significant. The NAM is clearly the
most aggressive with parameters that indicate the potential for
tornadic development. Hopefully things will lean more toward the
weaker/less aggressive GFS version.

Beyond midnight tonight as the surface low and front clear the area,
precipitation chances should decrease from west to east. On Monday
models still indicate plenty of 1000-850MB post frontal moisture and
cold air advection so went with drizzle in the morning. Monday
afternoon per soundings, critical thicknesses, etc. decided to
include the possibility of either drizzle or flurries over the
northwest half of the CWA. With plenty of moisture still over the
area Monday night, just went with flurries as the colder air
overapreads the entire region.

Well above temperatures in the early periods of the forecast drop
off to below normal readings by the end of the period.

.LONG TERM...(Tuesday through Friday)
ISSUED AT 337 AM CST SAT DEC 21 2013

We'll start out the day on Tuesday with sfc high pressure overhead.
This high will shift east throughout the day and be into the
Appalachains by 00Z Wednesday, as a system moves through the central
Plains states. In the upper levels, the flow starts out as strong
northwesterly at the start of the day but an upper level ridge
builds in throughout the day. By Tuesday night into Christmas
morning, the upper ridge shifts east, as a trough and its associated
weak front advances into the area. The 00Z ECMWF does show a
stronger feature aloft and more moisture, and actually generates
some minor QPF for Christmas night...while the 12Z run was fairly
dry. The GFS/GFS ensembles indicate the main energy passing by to
our north and brings just cloudinnes to the area. Soundings from the
ECMWF do indicate that if it does precipitate, it will likely be
some light snow Christmas night, which could linger in our eastern
areas Thursday morning. Dry air infiltrates the area rapidly during
the day on Thursday.

Beyond Christmas night, models really differ on the evolution of the
upper level pattern and how to handle energy spilling atop the upper
ridge in the west. Prefer to leave the forecast dry until some kind
of continuity is resolved.

As far as temperatures: On Tuesday, will be challenging because a
cold airmass will be in place at the start of the day, but will
quickly be moving out throughout the day. Very dry air will be in
place as well, with dewpoints in the single digits. However, I don't
think the cold air will move out fast enough and Tuesday will likely
end up being a pretty cold day. The GFS/ECE guidance numbers are
lining up well to support that thought. Will lower lows for Tuesday
night as well, given the very dry air in place. A lot will depend on
the gradient and how fast clouds may enter the area, but we could be
looking at lows in the teens. Wednesday and Thursday should be
warmer days and temps should rise well into the 30s and probably the
lower 40s. Slightly cooler weather may be on tap for Friday but not
as cold as Tuesday.

&&

.AVIATION...
ISSUED AT 534 AM CST SAT DEC 21 2013

Low confidence forecast, with considerable uncertainty in the
frontal position/movement through the period. It does appear that
IFR conditions in heavy rain will prevail at all sites for most of
the TAF period. Lower conditions will be possible at times,
especially near the front, which unfortunately will be draped
across the terminals for at least this morning/early afternoon.

The potential exists for some very strong and gusty
south/southwest winds in the warm sector this afternoon and
evening. As the front actually starts moving east across the
area, a round of strong storms is likely with gusty winds. Tried
to pinpoint best timing attm with a tempo group, but adjustments
will be made throughout the day as timing is not set in stone.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH through late tonight FOR ILZ075>078-080>094.

MO...FLOOD WATCH through late tonight FOR MOZ076-086-087-100-107>112-
     114.

IN...FLOOD WATCH through late tonight FOR INZ081-082-085>088.

KY...FLOOD WATCH through late tonight FOR KYZ001>022.

&&
Hazardous weather outlook, Dec 21, 7:33 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
733 AM CST SAT DEC 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
733 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH CONTINUES THROUGH TONIGHT. HEAVY RAIN IS FORECAST
WITH SOME FLOODING LIKELY. REFER TO THE FLOOD WATCH PRODUCT FOR
DETAILS.

THUNDERSTORMS ARE POSSIBLE AREA WIDE TODAY THROUGH THIS EVENING.
THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE GENERALLY SOUTH
AND EAST OF A LINE FROM ALBION ILLINOIS TO POPLAR BLUFF MISSOURI.
THERE IS A MODERATE RISK OF SEVERE STORMS GENERALLY TO THE SOUTH
AND EAST OF A LINE FROM HICKMAN TO OWENSBORO KENTUCKY. THE PRIMARY
THREATS WITH THE STRONGER STORMS WILL NOT ONLY BE HEAVY RAINFALL
BUT ALSO DAMAGING WINDS AND POSSIBLY A FEW LONG TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING. IN ADDITION...REPORTS OF HEAVY RAIN AND/OR FLOODING ARE
APPRECIATED THROUGHOUT THE HEAVY RAIN EVENT.

JP

In the hours before

Local storm report, Dec 21, 7:54 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
754 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
12/21/2013                   JACKSON            IL   TRAINED SPOTTER

            STREET FLOODING WITH WATER RUNNING OVER ROADWAYS REPORTED
            IN THE COMMUNITY. TRAINED SPOTTER REPORTED 3.32 INCHES OF
            RAINFALL SINCE MIDNIGHT ON THE SOUTH SIDE OF CARBONDALE.

&&

SMITTY
Local storm report, Dec 21, 8:23 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
823 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     FLOOD            HOPKINSVILLE            36.85N 87.49W
12/21/2013                   CHRISTIAN          KY   LAW ENFORCEMENT

            LITTLE RIVER CHURCH ROAD ON THE SOUTH FORK OF THE LITTLE
            RIVER HAS BEEN CLOSED DUE TO WATER OVER THE ROAD. REPORT
            RELAYED BY THE HOPKINSVILLE POLICE DEPARTMENT.

&&

K. SMITH
Local storm report, Dec 21, 8:29 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
12/21/2013  M3.98 INCH       BUTLER             MO   TRAINED SPOTTER

            RAINFALL SINCE 4 PM CST ON DECEMBER 20TH.

&&

K. SMITH
Local storm report, Dec 21, 8:38 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
838 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLASH FLOOD      MARION                  37.73N 88.94W
12/21/2013                   WILLIAMSON         IL   AMATEUR RADIO

            SEVERAL CITY ROADS HAVE WATER RUNNING OVER THEM AND WATER
            WAS STANDING IN SEVERAL PARKING LOTS. LIST OF ROADS TO
            NUMEROUS TO MENTION IN THIS REPORT.

&&

K. SMITH
Local storm report, Dec 21, 9:04 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      HURST                   37.84N 89.14W
12/21/2013                   WILLIAMSON         IL   TRAINED SPOTTER

            ROUTE 149 IN FRONT OF T AND T RECYCLING IS COVERED WITH
            WATER. FLOODING IN HERRIN AS WELL.

&&

K. SMITH
Local storm report, Dec 21, 9:18 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     FLASH FLOOD      CARMI                   38.09N 88.17W
12/21/2013                   WHITE              IL   TRAINED SPOTTER

            TWO FEET OF WATER AT THE ENTRANCE OF PHOENIX NURSTING
            HOME IN CARMI. LAST AMBULANCE BARELY MADE IT THROUGH THE
            WATER.

0901 AM     HEAVY RAIN       HUNTER                  36.89N 90.85W
12/21/2013  E4.00 INCH       CARTER             MO   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

K. SMITH

The radar

The Memphis radar (KNQA), 152 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

11 flood, 3 flash flood. Local standard time, as filed.

Flood, Ripley

When
December 21, 9:30 AM CST to December 22, 12:00 PM CST
Where
Ripley County, Naylor to Ponder
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.580, -90.600

Several state roads were closed, including sections of Highways 142, H, K, NN, and W.

Flood, Carter

When
December 21, 10:00 AM CST to December 22, 12:00 PM CST
Where
Carter County, Ellsinore to Van Buren
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.930, -90.750

Several roads were closed, including sections of Highways K, M, and Z. Carter County Road 259 was flooded by the Little Black Creek.

Flash Flood, Bollinger

When
December 21, 11:00 AM CST to 1:00 PM CST
Where
Bollinger County, 5.7 mi SSW of Gipsy to 6.45 mi ENE of Lutesville Airpk Arp
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.092, -90.213

A water rescue was conducted by the fire department on Highway P and TT near the border of Wayne County. Flash flooding of Crooked Creek surrounded a restaurant in Marble Hill. Parts of Highways H, P, and W were closed.

Flash Flood, Wayne

When
December 21, 12:00 PM CST to 1:00 PM CST
Where
Wayne County, 4.35 mi WNW of Lake Wappapello to 3.49 mi WNW of Lake Wappapello
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.966, -90.396

Two to three inches of water was in a house off of Highway PP. About a half dozen state roads were closed, including sections of Highways 49, C, E, FF, KK, P, and TT.

Flood, Bollinger

When
December 21, 1:00 PM CST to December 22, 12:00 PM CST
Where
Bollinger County, Patton Jct to Grisham
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.520, -90.020

A number of roads were closed, including parts of Highways H, P, and W.

Flood, Wayne

When
December 21, 1:00 PM CST to December 22, 12:00 PM CST
Where
Wayne County, Wappapello to Leeper
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.930, -90.280

About a half dozen state roads were closed, including sections of Highways 49, C, E, FF, KK, P, and TT.

Flood, Wayne

When
December 21, 1:00 PM CST to December 22, 10:30 PM CST
Where
Wayne County, 1.84 mi NNE of Silva to 1.51 mi NNE of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.196, -90.512

Minor flooding occurred on the St. Francis River near Patterson. Low-lying woods and fields near the river were inundated, along with riverside parks and campgrounds.

Flash Flood, Butler

When
December 21, 1:22 PM CST to 9:00 PM CST
Where
Butler County, 3.8 mi WSW of Hendrickson to 2.28 mi S of Stringtown
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
36.884, -90.546

Northwest of Poplar Bluff, flash flooding of Cane Creek resulted in a vehicle being inundated. A water rescue was conducted near U.S. Highway 60 and County Road 410, where two people were trapped in the vehicle, including a child. One person was injured and transported to a local hospital for treatment. Another water rescue was conducted on a secondary road near the junction of U.S. Highway 60 and Route T, east of Poplar Bluff. Two occupants were removed from the vehicle with no injuries. In the city of Poplar Bluff, persons were evacuated from a flooded home near the junction of Business Loop 60 and U.S. 67. About four miles west of Poplar Bluff, the fire department evacuated an elderly couple by boat from their home on County Road 450. Water was too deep for fire trucks to pass.

Flood, Cape Girardeau

When
December 21, 2:00 PM CST to December 22, 12:00 PM CST
Where
Cape Girardeau County, 5.08 mi N of New Wells to 2.8 mi N of Jackson
Cause
Heavy Rain
Property damage
$4,000
Reported by
Department of Highways
Coordinates
37.623, -89.638

A few roads were closed by flooding, including a section of Highway A. In Jackson, basement flooding was reported.

Flood, Butler

When
December 21, 4:30 PM CST to December 23, 7:15 PM CST
Where
Butler County, Poplar Bluff to 1.77 mi E of Poplar Bluff
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.750, -90.400

Minor flooding occurred on the Black River. Farmland south of Poplar Bluff was flooded. Mainly bottomland woods and fields were inundated, including a riverside park in Poplar Bluff.

Flood, Stoddard

When
December 21, 5:30 PM CST to 9:30 PM CST
Where
Stoddard County, 0.76 mi E of Paxico to 1.15 mi S of Paxico
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -90.156

A section of Highway T was closed by flooding.

Flood, New Madrid

When
December 21, 7:45 PM CST to December 22, 9:00 AM CST
Where
New Madrid County, Portageville to 0.81 mi WNW of Lilbourn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.430, -89.700

In Lilbourn, water was being pumped over a highway to keep homes from flooding in the northeast corner of town. The problem was caused by flooding of a large ditch along Highway U. In Portageville, streets and yards were flooded. A section of Highway FF was closed.

Flood, Scott

When
December 21, 8:55 PM CST to December 22, 9:00 AM CST
Where
Scott County, Diehlstadt to 2.51 mi N of Porter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.970, -89.430

North of Sikeston, U.S. Highway 61 was closed, along with Highway HH. A trained spotter in Diehlstadt measured 7.36 inches of rain in the previous 18 hours.

Flood, Butler

When
December 21, 9:00 PM CST to December 22, 12:00 PM CST
Where
Butler County, Hendrickson to Rombauer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.900, -90.480

Several roads were closed, including parts of Highways 142 and 158.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487161, 487160, 485181, 485184, 487157, 487162, 487209, 485187, 487159, 487208, 487164, 485237, 485239, 487158.